Louisiana, 2013

Flash Flood and Hail in Louisiana, June 6 to 9, 2013

June 6 to 9, 2013 · NWS LCH · 15 events in 7 counties and zones

A rare summer cold front moved into central and south Louisiana and stalled for a few days with scattered severe weather ahead and along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A rare summer cold front moved into central and south Louisiana and stalled for a few days with scattered severe weather ahead and along the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 5, 10:41 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 10:41 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1141 PM CDT WED JUN 5 2013

.DISCUSSION...
A PRE-FRONTAL TROUGH EXTENDS THROUGH MONROE THROUGH THE LAKES
REGION OF SOUTHEAST TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE FIRING UP ACROSS EAST CENTRAL LOUISIANA...VICINITY THE I-49
CORRIDOR. AMENDED THE ZONES ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 1007 PM CDT WED JUN 5 2013/

DISCUSSION...
LOWERED RAIN CHANCES FOR THE REMAINDER OF TONIGHT. OTHERWISE...THE
ZONE PACKAGE IS ON TARGET.

PREV DISCUSSION... /ISSUED 629 PM CDT WED JUN 5 2013/

DISCUSSION...
FOR THE 06/00Z TAF ISSUANCE.

AVIATION...
A FEW DIURNALLY DRIVEN SHOWERS AROUND LOWER ACADIANA WILL DIMINISH
BY SUNSET. WILL KEEP A VCSH AT KLFT/KARA TO ACCOUNT FOR THIS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING. LOW
CLOUDS EXPECTED TO REDEVELOP OVERNIGHT WITH MVFR TYPE CEILINGS AT
ALL TAF SITES. A SURFACE BOUNDARY WILL MOVE DOWN FROM THE NORTH
AND PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING AROUND
DAYBREAK THURSDAY AT KAEX...WITH CONVECTION MOVING SOUTH IN THE LATE
MORNING TO AFTERNOON.

RUA

PREV DISCUSSION... /ISSUED 319 PM CDT WED JUN 5 2013/

SYNOPSIS...A POORLY DEFINED AREA OF LOW PRESSURE OVER THE CENTRAL
GULF WILL LIKELY BECOME A TROPICAL SYSTEM BEFORE HEADING INTO THE
NORTHEASTERN GULF OVER THE NEXT DAY OR SO. AN EASTERLY FLOW ON THE
NORTHERN EDGE OF THIS CIRCULATION WILL BRING INCREASING MOISTURE
AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY.

SHORT TERM...CHOSE NOT TO GO WITH THE LIKELY POPS INFERRED ON THE
GFS MOS FOR CENLA ON THURSDAY, OPTING FOR A GOOD CHANCE SINCE MID
LEVEL RIDGING SHOULD PERSIST INTO THE EARLY AFTERNOON. OTHERWISE
MOISTURE AND INSTABILITY ARE FAVORABLE FOR SCATTERED CONVECTION
ONCE CONVECTIVE TEMPS ARE REACHED. STAYED WITH THE TREND OF WARMER
TEMPS TNITE VS BOTH GUIDANCE AND CLIMO DUE TO INCREASING BOUNDARY
LAYER MOISTURE PRODUCING MORE CLOUD COVER AND DEW POINTS EDGING
HIGHER THAN PROGGED THIS AFTERNOON. DID GO WITH MORE SEASONABLE
TEMPS DURING THE DAY ON THURSDAY THANKS TO THE INCREASING MOISTURE
AND CLOUDS.

LONG TERM...A CANDADIAN COLD FRONT WILL RIDE ON AN UPPER TROF ON NORTHWESTERLY
UPPER LEVEL FLOW WITH A PASSAGE LATE THURSDAY. WENT WITH LINGERING
SHOWER CHANCES THURSDAY EVENING DUE TO SHORT WAVE ENERGY AND
PERSISTENT INSTABILITY ALTHOUGH MOISTURE WILL BE DECREASING AS THE
POSSIBLE TROPICAL LOW HEADS INTO NORTHERN FLORIDA. THERE ARE MODEL
DIFFERENCES LATE SUNDAY INTO THE MIDDLE OF NEXT WEEK WHERE I
BLENDED IN WARMER EURO TEMPS. OTHERWISE WE SHOULD BE ON THE DRY
SIDE AS UPPER LEVEL RIDGING SLOWLY BUILDS IN FROM THE WEST WITH
TROFFING ALONG THE EAST COAST.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  88  71  91  69 /  10  40  20  30  20
KBPT  75  90  71  91  68 /  10  30  10  40  20
KAEX  72  86  69  88  65 /  30  50  30  40  10
KLFT  73  88  71  90  69 /  10  30  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 5, 3:32 AM CST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 AM CDT WED JUN 5 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-060945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
432 AM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS A GULF OF MEXICO AREA OF LOW PRESSURE MOVES NORTHWARD...WINDS
AND SEAS WILL BE ELEVATED OVER THE SOUTHEAST PORTION OF THE OUTER
COASTAL WATERS BETWEEN WHITE LAKE AND THE LOWER ATCHAFALAYA RIVER
MAINLY 20 TO 60 NM OFFSHORE. WAVE HEIGHTS UP TO 5 FEET WILL BE
POSSIBLE DURING THIS TIMEFRAME DUE TO SWELLS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LOW PRESSURE SYSTEM IN THE GULF WILL MOVE FURTHER NORTHEAST AND
AWAY FROM OUR SOUTHEAST COASTAL WATERS. EARLY ELEVATED WINDS AND SEAS
ON THURSDAY WILL BEGIN TO SUBSIDE FRIDAY. THE REST OF THE FORECAST PERIOD
WILL GENERALLY BE BACK TO NORMAL CONDITIONS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Polk radar (KPOE), 51 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
June 6, 12:58 AM CST to 1:15 AM CST
Where
Rapides County, 0.91 mi SE of Alexandria
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.290, -92.460

A wind gust of 59 knots was recorded by the KAEX ASOS with a passing storm. Reports around the airport also indicate winds around 60 MPH or more.

Hail, Rapides

When
June 6, 1:20 AM CST
Where
Rapides County, 0.91 mi SE of Alexandria
Measured
1 in hail
Reported by
Public
Coordinates
31.290, -92.460

A report of hail to one inch in diameter was reported with a storm in Alexandria.

Thunderstorm Wind, Beauregard

When
June 6, 11:45 AM CST
Where
Beauregard County, 3.74 mi S of Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.426, -93.327

The Beauregard Parish Sheriffs Department reported a tree down at camp Edgewood with a storm.

Thunderstorm Wind, Calcasieu

When
June 6, 12:15 PM CST
Where
Calcasieu County, Araret
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.300, -93.200

A few trees were downed in the Moss Bluff area during a severe thunderstorm.

Thunderstorm Wind, Calcasieu

When
June 6, 5:55 PM CST
Where
Calcasieu County, 1.92 mi WSW of De Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.440, -93.460

An off duty NWS employee reported trees down along Highway 12 near Dequincy.

Thunderstorm Wind, Calcasieu

When
June 6, 6:00 PM CST
Where
Calcasieu County, 1.38 mi N of Vinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.200, -93.580

The Vinton Police Department reported several small trees blown down acoss a roadway in the city.

Thunderstorm Wind, Calcasieu

When
June 6, 6:07 PM CST
Where
Calcasieu County, 0.6 mi E of Sulphur
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.230, -93.360

The Calcasieu Emergency Manager reported power poles blown down on the west side of Sulphur along Picard Street.

Thunderstorm Wind, Calcasieu

When
June 6, 6:26 PM CST
Where
Calcasieu County, 2.07 mi S of Lake Charles
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.200, -93.200

A storm survey found microburst damage with the axis just north of Interstate 210 in the south portion of Lake Charles. Several trees and power poles were snapped near Memorial Hospital where the highest winds were estimated. The top wind speeds were estimated around 90 MPH from north of 210, south of the Union Pacific Railroad, east of Ryan Street, and west of 3rd AVE. The majority of the damage was from fallen trees on homes and power lines.

Hail, Calcasieu

When
June 8, 1:08 PM CST
Where
Calcasieu County, 0.6 mi E of Sulphur
Measured
0.88 in hail
Reported by
Public
Coordinates
30.230, -93.360

KPLC TV7 relayed a report of nickel sized hail on South Beglis Parkway.

Hail, Calcasieu

When
June 8, 1:24 PM CST
Where
Calcasieu County, 2.39 mi NNW of Vincent
Measured
0.88 in hail
Reported by
Public
Coordinates
30.180, -93.370

A report was received of nickel sized hail near Carlyss.

Hail, Allen

When
June 8, 1:45 PM CST
Where
Allen County, 0.59 mi E of Oberlin
Measured
1 in hail
Reported by
Public
Coordinates
30.620, -92.760

A report was received of hail to one inch in diameter in Oberlin.

Hail, Acadia

When
June 8, 2:17 PM CST
Where
Acadia County, 0.81 mi N of Egan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.242, -92.498

The Iota Sheriffs Department reported golf ball sized hail near the town of Egan.

Hail, St. Landry

When
June 8, 2:20 PM CST
Where
St. Landry County, 0.69 mi S of Leonville
Measured
1.5 in hail
Reported by
Public
Coordinates
30.460, -91.980

A report was received of ping pong ball sized hail in the town of Leonville.

Hail, St. Landry

When
June 8, 2:30 PM CST
Where
St. Landry County, 0.91 mi NW of Port Barre
Measured
0.88 in hail
Reported by
Public
Coordinates
30.560, -91.960

Nickel sized hail was reported in Port Barre.

Flash Flood, St. Mary

When
June 9, 6:30 AM CST to 8:30 AM CST
Where
St. Mary County, 0.35 mi NW of Patterson to 1.86 mi W of Morgan City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.703, -91.305

Flash Flooding was reported in Patterson, Bayou Vista, and Berwick with several roads flooded and a few homes taking on a few inches of water. Rainfall estimates across the area was 5 to 10 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 455257, 455242, 455244, 455245, 455247, 455248, 455251, 455255, 455281, 455282, 455284, 455285, 455286, 455287, 455279.